Alert archive / Montana / Lake Wind Advisories in 2016

Lake Wind Advisory 8, NWS Missoula, MT

August 1, 2016Flathead County, Lake County, Sanders County, Montana

NWS Missoula, MT issued this lake wind advisory at Aug 1, 2016, 2:29 PM MDT for Flathead County, Lake County, Sanders County, Montana. It took effect at Aug 2, 2016, 2:00 PM MDT. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2016, 2:29 PM MDT (20:29 UTC)
In effect from
Aug 2, 2016, 2:00 PM MDT
Expired
Aug 2, 2016, 9:00 PM MDT
In force
7 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 98 km from the middle of the area, began a volume at 20:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 8.5 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2016-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2016-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2023 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

359 
WWUS75 KMSO 012029
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
229 PM MDT MON AUG 1 2016

MTZ003-020430-
/O.NEW.KMSO.LW.Y.0008.160802T2000Z-160803T0300Z/
FLATHEAD/MISSION VALLEYS-
INCLUDING THE CITIES OF...KALISPELL...POLSON...ST. IGNATIUS
229 PM MDT MON AUG 1 2016

...LAKE WIND ADVISORY IN EFFECT FROM 2 PM TO 9 PM MDT TUESDAY...

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A LAKE WIND
ADVISORY...WHICH IS IN EFFECT FROM 2 PM TO 9 PM MDT TUESDAY. 

* TIMING/IMPACTS...WINDS WILL INCREASE FROM THE SOUTHWEST BY MID
  AFTERNOON ON TUESDAY AS A COLD FRONT APPROACHES THE AREA. THE
  COLD FRONT PASSAGE IS EXPECTED LATE AFTERNOON TO EARLY EVENING
  ON TUESDAY WITH THE STRONGEST WINDS ACCOMPANYING IT. RELATIVELY
  SMOOTH WAVE CONDITIONS IN THE MORNING WILL ABRUPTLY CHANGE TO
  SIGNIFICANT WAVES BY LATE IN THE AFTERNOON AS THE WINDS PICK UP.

* WINDS...SOUTHWEST WINDS INCREASING TO 15 TO 20 MPH WITH GUSTS
  TO 30 MPH BY MID AFTERNOON WITH SOUTHWEST TO WEST WINDS OF 20 TO
  25 MPH GUSTING TO 35 MPH BY EARLY EVENING.

* WAVE HEIGHTS...ABRUPTLY INCREASING TO 1 TO 3 FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A LAKE WIND ADVISORY INDICATES THAT WINDS WILL CAUSE ROUGH CHOP
ON AREA LAKES. SMALL BOATS WILL BE ESPECIALLY PRONE TO CAPSIZING.

&&

$$
1 follow-up statement
831 
WWUS75 KMSO 030251
NPWMSO

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MISSOULA MT
851 PM MDT TUE AUG 2 2016


MTZ003-030400-
/O.EXP.KMSO.LW.Y.0008.000000T0000Z-160803T0300Z/
FLATHEAD/MISSION VALLEYS-
851 PM MDT TUE AUG 2 2016

...LAKE WIND ADVISORY WILL EXPIRE AT 9 PM MDT THIS EVENING FOR
FLATHEAD LAKE...

* WINDS WILL REMAIN FOR MUCH OF TONIGHT, AND INCREASE AGAIN ON
  WEDNESDAY, BUT ADDITIONAL IMPACTS WILL BE LOW.


$$

What forecasters said that day

The local office's own words before this lake wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this lake wind advisory went out at Aug 1, 3:43 AM MDT, 10 hours 46 minutes earlier.

Area forecast discussion, Aug 1, 3:43 AM MDT, 10 hours 46 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
343 AM MDT Mon Aug 1 2016

.DISCUSSION...Warm and dry again today, but with less wind as the
region will be under the influence of a brief ridge between
systems. Tuesday, warms back up into the 90s with increasing
westerly winds ahead of the next dry cold front. Winds and low
humidity Tuesday are cause for concern with wildfire season in
full swing now, so a fire weather watch has been issued for
Tuesday.

The upper level system associated with the Tuesday night through
Wednesday morning cold system will move along the Canadian border.
With a very dry air mass over the region, showers and
thunderstorms Wednesday will be confined to far northwest Montana.
Glacier National Park will be much cooler than recent days, with
breezy, showery conditions on Wednesday. The rest of the region
will be around 15 degrees cooler Wednesday than Tuesday.

Later this week southwest flow sets up, and models are showing
some potential for monsoon moisture to move over central Idaho
and central western Montana. This is a typical August set up for
mostly dry thunderstorms, and will naturally remain a concern for
wildfire impacts this week.

&&

.AVIATION...Lighter winds today with no significant ceiling or
visibility restrictions expected at the TAF sites today under a
building ridge. There are several wildfires in the region, and
some like the Roaring Lion Fire near Hamilton and the 6S5
terminal have recently grown large. Increasing haze and patchy
smoke in the valleys, especially in the morning, will cause minor
visibility reductions at some minor terminals.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Fire Weather Watch from Tuesday afternoon through Tuesday
     evening Bitterroot...Deerlodge/West Beaverhead...East
     Beaverhead...East Lolo...West Lolo.

ID...&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:11 PM MDTFire Weather WatchMSOBeaverhead, Deer Lodge, Flathead, Granite, Jefferson, Lewis and Clark and 7 more16 hr
Aug 1, 12:35 PM MDTRed Flag WarningMSOBeaverhead, Deer Lodge, Flathead, Granite, Jefferson, Lake and 8 more35 hr

Nearby

Lake Wind Advisories in Montana, 2016Every lake wind advisory in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.